Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 192, NWS Wilmington, OH

October 19, 2016Dearborn County, Ohio County, Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Oct 19, 2016, 5:48 PM EDT for Dearborn County, Ohio County, Ripley County, Indiana. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2016, 5:48 PM EDT (21:48 UTC)
Expired
Oct 19, 2016, 6:30 PM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN

The radar

The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 6:00 PM EDTTSTM WND DMGCross Plains, INSEVERAL TREES DOWN ALONG COUNTY ROAD 1050 S. ALSO SOME MINOR STREET FLOODING IN THE AREA.
Oct 19, 6:07 PM EDTTSTM WND DMGCross Plains, INA FEW TREES DOWN
Oct 19, 6:12 PM EDTHAIL 2.5Farmers Retreat, IN
Oct 19, 6:18 PM EDTHAIL 34 Sw Dillsboro, IN
Oct 19, 6:24 PM EDTHAIL 2.5Dillsboro, IN
Oct 19, 6:24 PM EDTHAIL 2.75Dillsboro, INLARGE HAIL UP TO BASEBALL SIZE
Oct 19, 6:25 PM EDTTSTM WND DMGDillsboro, INA FEW TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS51 KILN 192148
SVRILN
INC029-115-137-192230-
/O.NEW.KILN.SV.W.0192.161019T2148Z-161019T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EDT WED OCT 19 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OHIO COUNTY IN SOUTHEASTERN INDIANA...
  SOUTHWESTERN DEARBORN COUNTY IN SOUTHEASTERN INDIANA...
  RIPLEY COUNTY IN SOUTHEASTERN INDIANA...

* UNTIL 630 PM EDT.

* AT 547 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  VERSAILLES... MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VERSAILLES...MILAN...OSGOOD...DILLSBORO...MOORES HILL...SUNMAN...
  HOLTON...COLD SPRINGS...OTTER VILLAGE...FRIENDSHIP...VERSAILLES
  LAKE...BENHAM...FARMERS RETREAT...NEW MARION...REXVILLE...CROSS
  PLAINS AND OLEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3912 8544 3923 8508 3896 8503 3891 8526
      3891 8544
TIME...MOT...LOC 2147Z 254DEG 24KT 3905 8531 

HAIL...1.00IN
WIND...60MPH
 
$$

AR
2 follow-up statements
906 
WWUS51 KILN 192214
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
614 PM EDT WED OCT 19 2016

INC029-115-137-192230-
/O.CON.KILN.SV.W.0192.000000T0000Z-161019T2230Z/
OHIO IN-DEARBORN IN-RIPLEY IN-
614 PM EDT WED OCT 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR OHIO...SOUTHWESTERN DEARBORN AND SOUTHEASTERN RIPLEY COUNTIES...

AT 613 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOORES HILL...
MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
VERSAILLES...MILAN...DILLSBORO...MOORES HILL...FRIENDSHIP...
VERSAILLES LAKE...BENHAM...FARMERS RETREAT...COLD SPRINGS...CROSS
PLAINS AND OLEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3910 8527 3923 8508 3896 8503 3891 8526
      3892 8526
TIME...MOT...LOC 2213Z 254DEG 24KT 3910 8509 

HAIL...1.50IN
WIND...70MPH
 
$$

HAINES
921 
WWUS51 KILN 192224 RRA
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
624 PM EDT WED OCT 19 2016

INC029-115-137-192232-
/O.EXP.KILN.SV.W.0192.000000T0000Z-161019T2230Z/
OHIO IN-DEARBORN IN-RIPLEY IN-
624 PM EDT WED OCT 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR OHIO...SOUTHWESTERN DEARBORN
AND SOUTHEASTERN RIPLEY COUNTIES WILL EXPIRE AT 630 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THERE ARE STILL WARNINGS IN EFFECT DOWNSTREAM. THIS IS A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A  TORNADO.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING
YOUR REPORT VIA SOCIAL MEDIA.

LAT...LON 3910 8527 3923 8508 3896 8503 3891 8526
      3892 8526
TIME...MOT...LOC 2222Z 254DEG 24KT 3911 8503 

$$

HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 4:39 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Oct 19, 4:39 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
439 PM EDT Wed Oct 19 2016

.SYNOPSIS...
Occasional showers and thunderstorms will be possible tonight as
a boundary lifts slowly north across the Ohio Valley. This
boundary will push back through the area Thursday into Thursday
night, resulting in a continued chance for showers and
thunderstorms. A drier but much cooler airmass will settle into
the area for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The frontal boundary has stalled out along/just north of the Ohio
River this afternoon. Showers and thunderstorms have increased in
coverage across southern Illinois and southern Indiana along/ahead
of the next wave moving up along the front. This wave will
continue to work its way east along the boundary with showers and
thunderstorms spreading in from the west through late afternoon
and into early evening. Best instability will remain along and
south of the boundary through early this evening. However, there
is a narrow corridor along and just north of the boundary where
better shear values will overlap with at least some instabilities. This
could lead to a narrow window of a marginal severe threat this
afternoon into early this evening, particularly across parts of
southeast Indiana and southwest Ohio. The other concern will be
locally heavy rainfall as PWs push up to around 1.75 inches
through early evening. If we end up with some training
thunderstorms, flooding may become a concern. However, since we
have been so dry the past few weeks, have opted to handle with
just a mention in the HWO and some heavy rain wording in the
forecast across parts of our western areas into this evening.

The boundary will then lift gradually north through the overnight
hours as additional waves ride up along the boundary. This will
allow for widespread pcpn to continue through tonight, especially
across northwest portions of our fa. Surface based instabilities
will drop off overnight, but with the models hanging on to at
least some weak elevated instabilities, will go ahead and include
at least a slight chance of some embedded thunderstorms through
the night.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
An upper level trough will pivot east across the region Thursday
into Friday. This will help push the cold front east through our
area Thursday into Thursday night. With additional waves moving up
along the front, widespread pcpn will continue through the day on
Thursday, before beginning to taper off from west to east
Thursday night. Some better instabilities will once again be
pulled up into our area ahead of the front, primarily along and
southeast of the I-71 corridor.

As the better shear sags southeast with the front through the
day, we may once again end up with a narrow corridor of overlap
between the better instability and increasing shear values. This
could result in a marginal severe threat across about the
southeast half of our area through Thursday afternoon. Temperatures
will likely end up being somewhat non diurnal, especially across
our northwest as we start to get into some better low level CAA
behind the front.

Low level CAA will continue through the day Friday with 850 mb
temperatures dropping down to below zero degrees celsius through
the afternoon. This will result well below normal temperatures
with highs on Friday only in the low to mid 50s expected.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
On Saturday an upper level low will be pulling east of the area with
the upper level trough axis also just east of the region. 850 mb
temperatures will continue to remain rather cold for this time of
year (1 to 2 SD below normal via the NAEFS and GEFS) with both the
GFS and ECMWF showing values just below zero. During the day
Saturday low level thicknesses and temperatures will slowly start to
warm but will remain low enough to keep high temperatures below
normal for this time of year. On the back side of the upper level
low the CMC/ GFS/ ECMWF are hinting at some possible wrap around
weak showers forming Saturday so have kept low chance PoPs in the
forecast. Any showers that do form will be weak though and with
PWATs around 0.35" coverage should be low.

Monday another shortwave will dive south and rotate around the upper
level low over Quebec with a weak surface cold front pushing through
the area Monday morning. The ECMWF is more progressive with the
shortwave and surface cold front while the CMC and GFS is about 6 -
12 hours slower. Either way the better upper level forcing (PVA) all
slides east of the area with PWATs remaining around or below 0.75".
Due to the mentioned above have kept the area dry Monday into
Tuesday. As of now the cold front also looks rather weak across our
area. The upper level trough axis remains east of the region keeping
the heart of the coldest air east as well. Towards the end of the
long term mid-level heights will start to rise across Ohio (576-580
dam). This will equate to rising high temperatures and above normal
temperatures Tuesday through Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Surface frontal boundary has slipped south of the TAF sites and
stalled out e-w parallel to the upper level flow. Other than some
lingering MVFR cigs at KCVG/KLUK, conditions are starting out VFR.
As mid/upper level flow backs the front will lift north with a
surface wave developing to our west. Scattered convection may
develop and spread into the Cincinnati area after 22Z. This
convective activity is expected to continue to develop northeast
and increase in coverage this evening. So all terminals will
likely be impacted by showers with embedded thunderstorms. Have
MVFR CIGS and vsbys developing this evening. There will likely be
a lull in pcpn activity at all but KDAY overnight. As the main sfc
low lifts northeast through the Ohio Valley on Thursday a trailing
cold front will sweep east thru the TAF sites. Axis of instby
ahead of this front will lkly lead to a period of thunder, mainly
east of I-71 early. Have a mention of thunder and MVFR CIGS at all
but KDAY on Thursday, where have introduced IFR CIGS in the cold
air in the wake of the low.

OUTLOOK...MVFR to IFR ceilings and visibilities likely Thursday
night into Friday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Haines
AVIATION...AR
Hazardous weather outlook, Oct 19, 4:51 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT WED OCT 19 2016

INZ050-OHZ026-034-035-042>046-051>056-200900-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
451 AM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED
FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED
FLOODING THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-088-
200900-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
451 AM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL ROUNDS OF SHOWERS AND SOME THUNDERSTORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF SHOWERS AND SOME STORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING.

ISOLATED SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY WITH DAMAGING
WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 19, 5:22 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
522 PM EDT WED OCT 19 2016

INZ073-192200-
RIPLEY IN-
522 PM EDT WED OCT 19 2016

...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY UNTIL 600 PM
EDT...

AT 522 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR VERNON...
MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
NICKEL SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
BATESVILLE...VERSAILLES...OSGOOD...HOLTON...NAPOLEON...OTTER
VILLAGE...FRIENDSHIP...BENHAM...VERSAILLES LAKE...NEW MARION...
REXVILLE...OLEAN AND BALLSTOWN.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3919 8544 3929 8519 3896 8513 3893 8545
TIME...MOT...LOC 2122Z 254DEG 24KT 3905 8552

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 5:22 PM EDTSpecial Weather StatementILNRipley38 min
Oct 19, 6:04 PM EDTSevere Thunderstorm WarningILNDearborn, Ohio, Ripley, Switzerland41 min
Oct 19, 6:07 PM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley113 min
Oct 19, 6:09 PM EDTTornado WarningILNDearborn, Ohio, Ripley, Switzerland36 min
Oct 19, 6:35 PM EDTTornado WarningILNOhio, Switzerland25 min
Oct 19, 6:37 PM EDTSevere Thunderstorm WarningILNDearborn, Ohio, Switzerland23 min
Oct 19, 6:56 PM EDTAreal Flood AdvisoryILNDearborn, Ohio, Switzerland2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.